Since isoniazid is increasingly being used to control the spread of tuberculosis, physicians must be aware of its potentially fatal effects. The ingestion of toxic amounts of isoniazid causes recurrent seizures, profound metabolic acidosis, coma and even death. In adults, toxicity can occur with the acute ingestion of as little as 1.5 g of isoniazid. Doses larger than 30 mg per kg often produce seizures. When ingested in amounts of 80 to 150 mg per kg or more, isoniazid can be rapidly fatal. The first signs and symptoms of isoniazid toxicity usually appear 30 minutes to two hours after ingestion and include nausea, vomiting, slurred speech, dizziness, tachycardia and urinary retention, followed by stupor, coma and recurrent grand mal seizures. The seizures produced by isoniazid toxicity are often refractory to anticonvulsant therapy. Given in gram-per-gram amounts of the isoniazid ingested, pyridoxine (vitamin B6) usually eliminates seizure activity and helps to correct the patient's metabolic acidosis. Isoniazid toxicity should be suspected in any patient who presents with refractory seizures and metabolic acidosis.